Alert archive / California / Winter Storm Warnings in 2014
Winter Storm Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this winter storm warning at Mar 24, 2014, 3:23 PM PDT. It took effect at Mar 25, 2014, 3:00 PM PDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2014, 3:23 PM PDT (22:23 UTC)
- In effect from
- Mar 25, 2014, 3:00 PM PDT
- Expired
- Mar 25, 2014, 5:39 PM PDT
- In force
- 3 hr
- Issued by
- NWS Sacramento, CA
The text
As transmitted, in the capitals the NWS used until 2016.
839 WWUS46 KSTO 242223 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 323 PM PDT MON MAR 24 2014 ...PERIODS OF HEAVY SNOW AND GUSTY WIND LIKELY TUESDAY AFTERNOON THROUGH THURSDAY MORNING... .A PACIFIC STORM SYSTEM IS EXPECTED TO BRING PERIODS OF HEAVY SNOW AND STRONG WIND TO THE HIGHER ELEVATIONS OF WESTERN PLUMAS COUNTY AND THE NORTHERN SIERRA NEVADA. PRECIPITATION WILL BEGIN BY TUESDAY AFTERNOON AND CONTINUE INTO THURSDAY. HEAVIEST SNOW IS EXPECTED WEDNESDAY INTO WEDNESDAY NIGHT. SNOW LEVELS WILL INITIALLY BE 6000 TO 7500 FEET TUESDAY...THEN LOWER TO AROUND 4500 FEET WEDNESDAY. 4 TO 8 INCHES OF SNOW ARE POSSIBLE ABOVE 4500 FEET...1 TO 2 FEET OF SNOW ABOVE 5500 FEET. CAZ068-069-251300- /O.UPG.KSTO.WS.A.0003.140325T2200Z-140327T1800Z/ /O.NEW.KSTO.WS.W.0004.140325T2200Z-140327T1800Z/ WESTERN PLUMAS COUNTY/LASSEN PARK- WEST SLOPE NORTHERN SIERRA NEVADA- 323 PM PDT MON MAR 24 2014 ...WINTER STORM WARNING IN EFFECT FROM 3 PM TUESDAY TO 11 AM PDT THURSDAY ABOVE 5500 FEET... THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER STORM WARNING ABOVE 5500 FEET FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 3 PM TUESDAY TO 11 AM PDT THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * IMPACTS: GUSTY WIND AND HEAVY SNOW COULD BRING PERIODS OF SIGNIFICANTLY REDUCED VISIBILITY AND DIFFICULT TRAVEL CONDITIONS. CHAIN RESTRICTIONS AND TRAVEL DELAYS ARE LIKELY. * CONFIDENCE: HIGH CONFIDENCE IN PERIODS OF HEAVY SNOW AND STRONG WIND OVER HIGHER TERRAIN. * TIMING: SNOW BEGINS BY TUESDAY AFTERNOON WITH PERIODS OF SNOW INTO EARLY THURSDAY. HEAVIEST SNOW IS EXPECTED WEDNESDAY INTO WEDNESDAY EVENING. * LOCATIONS INCLUDE: LASSEN NATIONAL PARK...DONNER PASS...ECHO SUMMIT...CARSON PASS. * SNOW ACCUMULATIONS: 4 TO 8 INCHES ABOVE 4500 FEET...1 TO 2 FEET ABOVE 5500 FEET BETWEEN TUESDAY AND EARLY THURSDAY. * WIND: SOUTHWEST WIND GUSTS UP TO 45 MPH...LOCALLY HIGHER OVER REMOTE PEAKS. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WEATHER.GOV/SACRAMENTO/HAZARDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO WWW.TWITTER.COM/NWSSACRAMENTO $$
3 follow-up statements
140 WWUS46 KSTO 251030 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 330 AM PDT TUE MAR 25 2014 CAZ068-069-252300- /O.CON.KSTO.WS.W.0004.140325T2200Z-140327T1800Z/ WESTERN PLUMAS COUNTY/LASSEN PARK- WEST SLOPE NORTHERN SIERRA NEVADA- 330 AM PDT TUE MAR 25 2014 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 11 AM PDT THURSDAY ABOVE 5500 FEET FOR WESTERN PLUMAS COUNTY...LASSEN NATIONAL PARK AND THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA... * IMPACTS: GUSTY WIND AND HEAVY SNOW COULD BRING PERIODS OF SIGNIFICANTLY REDUCED VISIBILITY AND DIFFICULT TRAVEL CONDITIONS. CHAIN RESTRICTIONS AND TRAVEL DELAYS ARE LIKELY. * CONFIDENCE: HIGH CONFIDENCE IN PERIODS OF HEAVY SNOW AND STRONG WIND OVER HIGHER TERRAIN. * TIMING: SNOW BEGINS THIS AFTERNOON WITH PERIODS OF SNOW INTO THURSDAY. HEAVIEST SNOW IS EXPECTED WEDNESDAY INTO WEDNESDAY NIGHT. * LOCATIONS INCLUDE: LASSEN NATIONAL PARK...DONNER PASS...ECHO SUMMIT...CARSON PASS. * SNOW ACCUMULATIONS: 8 TO 16 INCHES ABOVE 5000 FEET. 12 TO 24 INCHES ABOVE 7000 FEET WITH LOCALLY HIGHER AMOUNTS OVER THE PEAKS. * WIND: SOUTHWEST WIND GUSTS UP TO 45 MPH...LOCALLY HIGHER OVER REMOTE PEAKS. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WEATHER.GOV/SACRAMENTO/HAZARDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DIFFICULT. ONLY TRAVEL IF YOU MUST. KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO WWW.TWITTER.COM/NWSSACRAMENTO $$
136 WWUS46 KSTO 252142 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 242 PM PDT TUE MAR 25 2014 CAZ068-069-261300- /O.CON.KSTO.WS.W.0004.140325T2200Z-140327T1800Z/ WESTERN PLUMAS COUNTY/LASSEN PARK- WEST SLOPE NORTHERN SIERRA NEVADA- 242 PM PDT TUE MAR 25 2014 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THURSDAY FOR WESTERN PLUMAS COUNTY...LASSEN NATIONAL PARK AND THE WEST SLOPES OF THE NORTHERN SIERRA NEVADA ABOVE 5500 FEET... * IMPACTS: GUSTY WIND AND HEAVY SNOW COULD BRING PERIODS OF SIGNIFICANTLY REDUCED VISIBILITY AND DIFFICULT TRAVEL CONDITIONS. CHAIN RESTRICTIONS AND TRAVEL DELAYS ARE LIKELY. * CONFIDENCE: HIGH CONFIDENCE IN PERIODS OF HEAVY SNOW AND STRONG WIND OVER HIGHER TERRAIN. * TIMING: SNOW BEGINS LATE THIS AFTERNOON NORTH OF HIGHWAY 50 AND AFTER 11 PM SOUTH OF HIGHWAY 50. PERIODS OF SNOW WILL CONTINUE INTO THURSDAY. HEAVIEST SNOW IS EXPECTED WEDNESDAY AND WEDNESDAY NIGHT. * LOCATIONS INCLUDE: LASSEN NATIONAL PARK...DONNER PASS...ECHO SUMMIT...CARSON PASS. * SNOW ACCUMULATIONS: 8 TO 16 INCHES ABOVE 5000 FEET. 12 TO 24 INCHES ABOVE 7000 FEET WITH LOCALLY HIGHER AMOUNTS OVER THE PEAKS. * WIND: SOUTHWEST WIND GUSTS UP TO 45 MPH...LOCALLY HIGHER OVER REMOTE PEAKS. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WEATHER.GOV/SACRAMENTO/HAZARDS. * IMPACTS: UNPREPARED TRAVELERS MAY EXPERIENCE VERY LONG DELAYS. CHAIN RESTRICTIONS PROBABLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DIFFICULT. ONLY TRAVEL IF YOU MUST. KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO WWW.TWITTER.COM/NWSSACRAMENTO $$
833 WWUS46 KSTO 260039 WSWSTO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SACRAMENTO CA 539 PM PDT TUE MAR 25 2014 CAZ068-261245- /O.CAN.KSTO.WS.W.0004.000000T0000Z-140327T1800Z/ /O.NEW.KSTO.WW.Y.0008.140326T0039Z-140326T1200Z/ /O.NEW.KSTO.WS.W.0005.140326T1200Z-140327T1800Z/ WESTERN PLUMAS COUNTY/LASSEN PARK- 539 PM PDT TUE MAR 25 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM PDT WEDNESDAY ABOVE 5500 FEET... ...WINTER STORM WARNING IN EFFECT FROM 5 AM WEDNESDAY TO 11 AM PDT THURSDAY ABOVE 5500 FEET... THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW ABOVE 5500 FEET FOR WESTERN PLUMAS COUNTY AND LASSEN PARK...WHICH IS IN EFFECT FROM 5 AM WEDNESDAY TO 11 AM PDT THURSDAY. A WINTER WEATHER ADVISORY ABOVE 5500 FEET HAS ALSO BEEN ISSUED. THIS WINTER WEATHER ADVISORY IS FOR SNOW AND IS IN EFFECT UNTIL 5 AM PDT WEDNESDAY. * IMPACTS: GUSTY WIND AND HEAVY SNOW COULD BRING PERIODS OF SIGNIFICANTLY REDUCED VISIBILITY AND DIFFICULT TRAVEL CONDITIONS. CHAIN RESTRICTIONS AND TRAVEL DELAYS ARE LIKELY FOR WEDNESDAY. * CONFIDENCE: HIGH CONFIDENCE IN PERIODS OF HEAVY SNOW AND STRONG WIND OVER HIGHER TERRAIN. * TIMING: SNOW SHOWERS OVERNIGHT MAY BRING UP TO 4 INCHES OF SNOW. PERIODS OF HEAVIER SNOW FOR WEDNESDAY WITH LIGHTER AMOUNTS CONTINUING INTO THURSDAY. HEAVIEST SNOW IS EXPECTED WEDNESDAY AND WEDNESDAY EVENING. * LOCATIONS INCLUDE: LASSEN NATIONAL PARK. * WINDS: SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. * SNOW ACCUMULATIONS: AN ADDITIONAL 8 TO 17 INCHES ABOVE 5500 FEET WITH MINOR AMOUNTS DOWN TO NEAR 4000 FEET. * WIND: SOUTHWEST WIND GUSTS UP TO 45 MPH...LOCALLY HIGHER OVER REMOTE PEAKS. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WEATHER.GOV/SACRAMENTO/HAZARDS. * IMPACTS: UNPREPARED TRAVELERS MAY EXPERIENCE VERY LONG DELAYS. CHAIN RESTRICTIONS PROBABLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DIFFICULT. ONLY TRAVEL IF YOU MUST. KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO WWW.TWITTER.COM/NWSSACRAMENTO $$ CAZ069-261245- /O.CAN.KSTO.WS.W.0004.000000T0000Z-140327T1800Z/ /O.NEW.KSTO.WS.W.0005.140326T1200Z-140327T1800Z/ WEST SLOPE NORTHERN SIERRA NEVADA- 539 PM PDT TUE MAR 25 2014 ...WINTER STORM WARNING IN EFFECT FROM 5 AM WEDNESDAY TO 11 AM PDT THURSDAY ABOVE 5500 FEET... THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER STORM WARNING ABOVE 5500 FEET FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 5 AM WEDNESDAY TO 11 AM PDT THURSDAY. * IMPACTS: GUSTY WIND AND HEAVY SNOW COULD BRING PERIODS OF SIGNIFICANTLY REDUCED VISIBILITY AND DIFFICULT TRAVEL CONDITIONS. CHAIN RESTRICTIONS AND TRAVEL DELAYS ARE LIKELY. * CONFIDENCE: HIGH CONFIDENCE IN PERIODS OF HEAVY SNOW AND STRONG WIND OVER HIGHER TERRAIN. * TIMING: SNOW SHOWERS OVERNIGHT WILL BRING A COUPLE OF INCHES OF SNOW TO THE HIGHER ELEVATIONS. PERIODS OF HEAVIER SNOW WILL DEVELOP ON WEDNESDAY WITH LIGHTER AMOUNTS OF SNOW CONTINUING INTO THURSDAY. THE HEAVIEST SNOW IS EXPECTED WEDNESDAY AND WEDNESDAY EVENING. * LOCATIONS INCLUDE: DONNER PASS...ECHO SUMMIT...CARSON PASS. * SNOW ACCUMULATIONS: A COUPLE OF INCHES OVERNIGHT FOR THE HIGHER ELEVATIONS THAN AN ADDITIONAL 8 TO 17 INCHES ABOVE 5500 FEET. MINOR AMOUNTS DOWN TO AROUND 4000 FEET WILL BE POSSIBLE. * WIND: SOUTHWEST WIND GUSTS UP TO 45 MPH...LOCALLY HIGHER OVER REMOTE PEAKS. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WEATHER.GOV/SACRAMENTO/HAZARDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DIFFICULT. ONLY TRAVEL IF YOU MUST. KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO WWW.TWITTER.COM/NWSSACRAMENTO $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Mar 24, 8:30 AM PDT, 6 hours 53 minutes earlier.
Area forecast discussion, Mar 24, 8:30 AM PDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 830 AM PDT Mon Mar 24 2014 .Synopsis... One more day of very warm and dry weather today before a major pattern change comes. Wet and cooler weather arrives Tuesday and Wednesday. Significant snow and gusty winds are possible in the mountains those days, with possible thunderstorms in the Valley. Another strong storm is possible for the weekend and into early next week. && .Short Term Discussion (Today through Thursday night)... Satellite imagery shows high pressure over California. A weak circulation is located off the southern California coast, but more impressive is a deep low pressure system spinning over the Northern Pacific. Today will be the last day of warm and dry weather across interior Northern California through the next week. Look for high temperatures in the upper 70s to around 80 degrees across the Valley today, with 50s to lower 70s over the mountains. These forecast highs are 10 to 15 degrees warmer than normal for this time of year. The first in a series of weather fronts will be moving through the region on Tuesday. This first system currently looks to be relatively weak, with modest precipitation totals expected across the forecast area. The Tuesday system may also bring a chance of thunderstorms across the Valley...we'll need to assess that further. Snow levels will start initially high with this system, but rapidly drop below 6000 ft by Tuesday evening. More impressive plume of moisture and colder air arrives on Wednesday continuing into Wednesday night. With favorable westerly to southwesterly flow, favorable orographics are expected over the Sierra, but may limit precipitation along the downslope parts of the Sacramento Valley. Through these two events, potentially up to an inch of rain will be possible over parts of the Valley. With snow levels dropping down to around 4500 ft, we could see over 2 feet of snow at the highest elevations, and 6 to 12 inches above 5000 ft or so. Strong winds will also be possible over mountain ridges. The thunderstorm forecast for Wednesday will be a bit tricky. On the one hand, convective indices suggest modest instability, with CAPE values on the order of a few hundred J/kg, and LI values down to about -2 C. Also, wind shear values are quite impressive, and supportive of rotating thunderstorms. On the other hand, current progs suggest it should remain rather cloudy through the day Wednesday, with some possible clearing late in the afternoon or evening. The situation still bears watching. Dang && .Extended Discussion (Friday through Monday) Since confidence is increasing with a wet pattern over the weekend into early next week, will likely be increasing the chances for precipitation in the extended forecast. JBB .Previous Extended Discussion...Models are fairly consistent with the arrival of another potent weather system next weekend as a quasi-stationary deep trough shifts to over the NE Pacific off the coast of BC this weekend. The system could bring another round of significant precipitation and models appear to be trending wetter forecasting a prolonged period of precipitation across the region as deep moisture moves up from the southwest through the weekend. Appears this event will be warmer with generally higher snow levels. Band of heavier precipitation shifts south Monday as the upper trough nears the west coast. && .Aviation... Light winds at TAF sites and VFR conds expected next 24 hours. Deteriorating conds along with precip and stronger southerly winds expected by Tuesday afternoon/evening as a trough moves into interior NorCal. JBB && .STO Watches/Warnings/Advisories... winter storm watch from tuesday afternoon through thursday morning above 5500 feet in the west slope northern sierra nevada...western plumas county/lassen park. &&
Hazardous weather outlook, Mar 24, 7:00 AM PDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT MON MAR 24 2014 CAZ013>019-063-064-066>069-251400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT MON MAR 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY A WINTER STORM WILL IMPACT NORTHERN CALIFORNIA TUESDAY INTO THURSDAY WITH RAIN AND MODERATE TO HEAVY SNOWFALL. GUSTY WIND MAY CAUSE LIMITED VISIBILITY DUE TO BLOWING SNOW. * WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE. THE LATEST WEATHER INFORMATION IS AVAILABLE AT WEATHER.GOV/SACRAMENTO INTERACT WITH US VIA SOCIAL MEDIA AT FACEBOOK.COM/NWS.SACRAMENTO TWITTER.COM/NWSSACRAMENTO
Nearby
Winter Storm Warnings in California, 2014Every winter storm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.